Wisconsin, 2013

Lake-Effect Snow in Wisconsin, March 20 to 21, 2013

March 20 to 21, 2013 · NWS DLH · 2 events in 2 counties and zones

Parts of Iron and Bayfield counties, including at Gile and Cornucopia, received about 6 inches of lake effect snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Parts of Iron and Bayfield counties, including at Gile and Cornucopia, received about 6 inches of lake effect snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 19, 11:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 19, 11:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1229 AM CDT WED MAR 20 2013

.AVIATION...06Z TAFS

A LARGE AREA OF LOW VFR/MVFR CLOUD COVER WILL ADVECT SOUTH/WEST FROM
THE ARROWHEAD OF MN INTO ALL THE TERMINALS EXCEPT PERHAPS KBRD. USED
A TEMPO AT KBRD DUE TO LOWER CONFIDENCE. LIGHT SNOW IS OCCURRING OVER
THE ARROWHEAD AND IT IS POSSIBLE THAT SOME LIGHT SNOW WILL DEVELOP
FARTHER SOUTH AT KDLH/KHIB/KINL THROUGH THE EARLY MORNING HOURS. KHYR
SHOULD HAVE THE MOST PROLONGED ADVERSE CONDITIONS AS ADDITIONAL
MOISTURE FROM LAKE SUPERIOR PROLONGS THE CLOUD DECK AND SNOW.
ALTHOUGH WIND GUSTS HAVE BECOME LESS FREQUENT AT SOME
TERMINALS...THERE SHOULD BE SOME INCREASE WEDNESDAY AS MIXING LAYER
DEEPENS.

&&

.PREV DISCUSSION... /ISSUED 847 PM CDT TUE MAR 19 2013/

UPDATE...A LARGE AREA OF CLOUDS... ASSOCIATED WITH MID LVL WARM
ADVECTION FROM ERN SYSTEM...IS ROTATING SW FROM ONTARIO INTO THE
ARROWHEAD AS FCST. LIGHT SNOW HAS BEEN OCCURRING AT KCKC FOR A FEW
HOURS WITH ONLY A DUSTING REPORTED AT GRAND PORTAGE AND GRAND
MARAIS. INHERITED FCST/GRIDS LOOK GOOD WITH PROGRESSION OF
CLOUDS/LIGHT SNOW POTENTIAL OVERNIGHT. WINDCHILL VALUES WILL LOWER
BRIEFLY TO NEAR -25 OVER NWRN ITASCA BY EARLY MORNING. EXISTING
SPS WILL HIGHLIGHT THAT ASPECT OF THE FCST INSTEAD OF AN ADVISORY
AS CLOUDS MAY TAMPER WITH OVERNIGHT LOWS/LOWERING CONFIDENCE. FCST
85/70H MOISTURE EXPECTED TO REACH SUFFICIENT LEVELS TO PROMOTE
REDEVELOPMENT OF SNOW OVER SNOWBELT IN WISCONSIN AFTER 06Z SO WSW
LOOKS GOOD. MAIN CONCERN IS MORE WIDESPREAD COVERAGE OF LIGHT SNOW
OVER MN ZONES WEDNESDAY IN RESPONSE TO WRAPAROUND AREA OF MID LVL
FRONTOGENESIS. MDL FCSTS SHOW SOME WEAK SUGGESTION OF A DEVELOPING
STANDING WAVE TOMORROW MORNING ALONG THE DOUGLAS/CARLTON COUNTY
CORRIDOR. LIMITING FACTOR APPEARS TO BE MOISTURE IN THE BDRY LYR.
WILL LET OVERNIGHT SHIFT INVESTIGATE MORE CLOSELY.

PREV DISCUSSION... /ISSUED 425 PM CDT TUE MAR 19 2013/

SHORT TERM...TONIGHT THROUGH WEDNESDAY.
CURRENT SAT IMAGERY SHOWS A WELL DEFINED LOW CIRCULATION OVER ERN
LAKE SUPERIOR/ONTARIO...WHICH HAS PRODUCED THE STRONG PRESSURE
GRADIENT AND GUSTY NW WINDS THE FA. AT 300 PM...GUSTS OF 30-40 MPH
CONTINUED IN AREAS ALONG THE SHORES OF LAKE SUPERIOR. WINDS WILL
REMAIN GUSTY IN THE 20-30 MPH RANGE OVERNIGHT...WITH THE HIGHEST
GUSTS TO 40 MPH NEAR LAKE SUPERIOR. THIS WILL KEEP LOCALIZED BLSN
IN OPEN AREAS. WINDS WILL SUBSIDE WEDNESDAY...WITH GUSTS AROUND 20
MPH LINGERING NEAR LAKE SUPERIOR.

ALTHOUGH DRY AIR HAS MOVED OVER THE REGION THIS
AFTERNOON...MODELS ARE IN GOOD AGREEMENT THAT THE LOW BRINGS
WRAP AROUND CLOUDS/MOISTURE...AS WELL AS FALLING H85
TEMPS...THROUGH THE NIGHT. EXPECT CLOUD COVER TO RETURN FROM
ONTARIO...AND SPREAD SW ACROSS THE CWA THROUGH THE NIGHT. THE
CLOUDS AND WIND SHOULD INHIBIT TEMPERATURES FROM PLUMMETING TOO
LOW OVER THE EASTERN ZONES...WITH MORE UNCERTAINTY IN OVERNIGHT
LOWS OVER THE SW ZONES/BRD AREA WHERE SKIES WILL REMAIN CLEAR THE
LONGEST. IN ADDITION...THE COMBINATION OF GUSTY WINDS AND
TEMPERATURES NEAR ZERO WILL PRODUCE WIND CHILL VALUES ON THE ORDER
OF NEGATIVE 15 TO 25 DEGREES...WITH THE COLDEST READINGS OVER
NORTH CENTRAL MN.

FOCUS TURN TO LAKE EFFECT SNOW...HAVE REPLACED THE WINTER WEATHER
ADVISORY WITH A WINTER STORM WARNING FOR HEAVY SNOW ALONG THE
SOUTH SHORE OF LAKE SUPERIOR...IN EFFECT FROM MIDNIGHT TONIGHT
THROUGH WEDNESDAY EVENING. PLEASE REFER TO THE LATEST WSW FOR MORE
DETAILS. MODELS REMAIN IN GOOD AGREEMENT THAT COLD OF COLDEST H85
AIR...WITH TEMPS AROUND -20 C...WRAPS AROUND THE LOW AND DIVES
ACROSS NRN MN THIS EVENING...REACHING LK SUPERIOR AROUND
MIDNIGHT...THEN LINGERING OVER THE DLH CWA THROUGH WEDNESDAY. AS
THE MOISTURE AND VERY COLD AIR ALOFT RETURN TO THE SOUTH SHORE
AREA...CONDITIONS BECOME FAVORABLE FOR MODERATE TO HEAVY LAKE
EFFECT SNOW. ALTHOUGH PLACEMENT OF THE SNOW BANDS IS DIFFICULT TO
PIN POINT...WIND TRAJECTORIES SUGGEST THE BAYFIELD PENINSULA...AND
GOGEBIC RANGE IN ASHLAND AND IRON COUNTIES...BECOME THE FOCUS
FOR LES LATE TONIGHT...PERSISTING THROUGH WED.

LONG TERM [WEDNESDAY NIGHT - MONDAY]...

A LARGE MID/UPPER LEVEL LOW WILL BE CENTERED OVER THE NORTHEASTERN
UNITED STATES AND EASTERN CANADA WEDNESDAY NIGHT...AND IT WILL
SLOWLY WOBBLE TO THE NORTH AND EAST. DESPITE THE SURFACE HIGH
PRESSURE THAT WILL BE MOVING INTO THE NORTHLAND...THERE WILL
PROBABLY BE ONGOING LAKE EFFECT SNOW ACROSS NORTHWESTERN WISCONSIN
DUE THE NORTHERLY WINDS OVER WESTERN LAKE SUPERIOR. THE LAKE EFFECT
SNOW SHOWER CHANCES GRADUALLY DIMINISH THROUGH THURSDAY. MOST OF THE
NORTHLAND SHOULD SEE SUNNY TO MOSTLY SUNNY SKIES THURSDAY AFTERNOON.
THERE SHOULD BE AT LEAST PARTLY TO MOSTLY SUNNY SKIES ON FRIDAY. A
LARGE MID/UPPER LEVEL LOW IN THE NORTHWESTERN UNITED STATES WILL
LIKELY DEVELOP A STRONG LOW PRESSURE SYSTEM IN THE SOUTH CENTRAL
UNITED STATES ON SATURDAY. THE SYSTEM WILL LIKELY LIFT INTO THE
UPPER MIDWEST OR EASTERN UNITED STATES EARLY THIS WEEK. AT THIS
TIME...IT APPEARS TO STAY WELL SOUTH OF THE NORTHLAND...BUT THERE
COULD BE A FEW FLAKES OR RAIN DROPS EARLY THIS WEEK FROM THE SYSTEM.
WE WILL NEED TO KEEP AN EYE IF THE MODELS ALTER THE TRACK OF THE
SYSTEM FARTHER NORTH.

TEMPERATURES WILL BEGIN THE PERIOD WELL BELOW NORMAL...BUT THERE
SHOULD BE A GRADUAL WARMING TREND THROUGH THE REST OF THE WEEK.
TEMPERATURES WILL LIKELY RECOVER TO SLIGHTLY BELOW NORMAL BY THE
WEEKEND. THERE ARE STILL NO SIGNS OF A SPRING LIKE WARM UP IN THE
FEW DAYS BEYOND THE 7 DAY FORECAST.

&&

.POINT TEMPS/POPS...
DLH  20   1  26   4 /  30  10   0   0
INL  19  -3  26  -3 /  30  20   0   0
BRD  21  -3  27   5 /  20  10   0   0
HYR  21  -1  30  -2 /  40  30  10   0
ASX  21   6  29   1 /  80  20  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR WIZ002>004.

&&

AVIATION...DPC/MELDE
Hazardous weather outlook, Mar 19, 8:54 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
954 PM CDT TUE MAR 19 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
954 PM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COMBINATION OF COLD AIR AND LOCALLY GUSTY WINDS WILL PRODUCE
WIND CHILL VALUES OF 15 TO 25 BELOW ZERO FOR SEVERAL HOURS TUESDAY
MORNING ACROSS THE BRAINERD AND LEECH LAKE REGIONS.

LAKE EFFECT SNOW WILL REDEVELOP ALONG THE SOUTH SHORE OF LAKE
SUPERIOR AFTER MIDNIGHT. THE SNOW MAY BE HEAVY AT TIMES LATE
TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL INFORMATION ON THE WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY LAKE EFFECT SNOW...WILL PERSIST THROUGH
WEDNESDAY EVENING ALONG THE SOUTH SHORE OF LAKE SUPERIOR. EXPECT
HIGHWAYS ACROSS THE SNOWBELT OF NORTHERN WISCONSIN TO REMAIN SNOW
COVERED AND SLIPPERY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOW AMOUNTS AND
TOTALS TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-201130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
954 PM CDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR. OCCASIONAL GALE FORCE GUSTS ARE POSSIBLE.
PLEASE REFER TO THE LATEST NEARSHORE FORECAST FOR ADDITIONAL WIND
AND WAVE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR THROUGH WEDNESDAY MORNING. PLEASE
REFER TO THE LATEST NEARSHORE FORECAST FOR ADDITIONAL WIND AND
WAVE INFORMATION.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Mar 19, 8:30 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
930 PM CDT TUE MAR 19 2013

MNZ025-033>036-200900-
NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD...
HILL CITY...AITKIN
930 PM CDT TUE MAR 19 2013

...LOW WIND CHILL VALUES OVERNIGHT.....

THE COMBINATION OF UNSEASONABLY COLD AIR AND GUSTY WINDS WILL
PRODUCE WIND CHILL VALUES IN THE RANGE OF 15 TO 25 DEGREES BELOW
ZERO ACROSS THE BRAINERD LAKES REGION AND LEECH LAKE VICINITY.
THE LOWEST VALUES ARE EXPECTED TO OCCUR BETWEEN 5AM AND 8AM
WEDNESDAY MORNING. UNDER THESE CONDITIONS...PROLONGED EXPOSURE CAN
RESULT IN FROSTBITE IF PRECAUTIONS ARE NOT TAKEN. THE WIND CHILL
VALUES WILL IMPROVE TO AROUND ZERO BY LATE WEDNESDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Bayfield

When
March 20, 1:00 AM CST to 7:00 PM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Lake-Effect Snow, Iron

When
March 20, 1:00 AM CST to March 21, 12:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441349, 441350.